It appears that your MSWorld session has not been initiated or has expired. To renew your session, please click here, then click 'Logout' on the right hand side and log back in again.

Go Back   MSWorld Forums > MSWorld Message Boards > Archive
Register FAQ Calendar Guidelines Mark Forums Read Login

Archive Not for Posting

 
 
Thread Tools Display Modes
  #1  
Old 02-03-2011, 05:05 PM
laurali's Avatar
laurali laurali is offline
Registered Member
 

Join Date: Sep 2008
Location: California
Posts: 8
Severe Copaxone Reaction

I was on Copaxone for 18 months and other than a few immediate post injection reactions and some normal site reactions from time to time, I seemed to be tolerating the med.
At 18 months, on Dec 7th, I had an IPIR. The next day, the site (my left hip) became painful, like a spider bite. It continued to get worse through the day. I ended up in urgent care with the worst pain of my life! (and I had three natural child births) I felt like someone had pushed me up against a hot stove and held me there. From my hip, through lower back and down left leg and foot, my pain grew worse. Any movement, no matter how slight, set it off. Air hurt it.
The urgent care doc did research and found only one other case like mine. It was NOT an infection and I did NOT inject in a vein. It was treated and dx'd as a drug reaction. My neuro called the next day and told me to continue Copaxone but not to inject the left side anymore.
A few days later, the site changed...and the long and short of it is that it turned out to be a CHEMICAL BURN. It burned me internally then created an open wound the size of a quarter. I was taken of Copaxone and sent to wound care. It took a month of wound care, going two to three times a week, before it healed.
I have numbness and pain in my hip still. Real bummer is that my left side was my good side. Now I don't have a good side.

HAS ANYONE ELSE HAD THIS REACTION? It was pretty intense, to say the least.

Now that the wound is healed, my neuro wants me to go on Gilenya. I've started the testing for it

LA
__________________
sx since 2001
Definitive Dx May 2009 RRMS
Copaxone
  #2  
Old 02-04-2011, 11:56 AM
LL60 LL60 is offline
Registered Member
 

Join Date: Jun 2009
Location: US
Posts: 606
laurali -
I am so sorry you went though that. I hope it completly heals and you have no long term effects. Good luck with the new med.

My doctor also told me that the reaction I had to Copaxone was unique. But I think if you search hard enough you may find someone with the same thing. Your story is the closest I have come to finding anything simular to what happened to me.

I was on Copaxone for 5 years with no real problems. I had some fatty tissue damage from the shots and that was about it.

One Sunday morning I gave my shot as usual. The day's site was my abdomen. Within seconds it turned all red. I just thought, hmmm that's never happened before and went about the day. In the car, I pulled up my shirt to show my husband how my stomach had turned red. It was now bright red all the way up to my breasts and all around on the sides. It didn't hurt or anything and we went to lunch. During lunch I started feeling really sick. We left and went home and I went to bed. I woke up an hour later shaking and with a fever of 103 and these huge hard places all over my stomach. The pain was awful!

Over the next week I was in urgent care twice, saw 5 doctors at different times and was on IV meds and other meds.

My neuro said it was my bodies reaction to being injected with a substance no so much the Copaxone. It just sent everything it had to the area to fight this invader. That was almost 2 years ago. The large hard lumps are almost gone but not quite and they tell me it is scar tissue and they may always be felt.

But, I am now on Tysabri and it is working so much better than Copaxone ever did and I am very happy with it. So maybe your new med will be better for you too.

Life is strange.
  #3  
Old 02-06-2011, 12:32 AM
laurali's Avatar
laurali laurali is offline
Registered Member
 

Join Date: Sep 2008
Location: California
Posts: 8
Thank you so much for responding to my post. I'm so sorry for what you had to go through, and after five years on Copaxone.
I hesitated to post this because I didn't want to concern people. It really is a rare reaction, as I'm sure is yours.
The one case they discovered that matched mine was actually a woman about my age, with MS, on Copaxone and the EXACT reaction. It was reported to "poison control".
I'm so happy Tysabri is working well for you. I know quite a few who are doing well on it.
I have very poor vein access so the next best step/hope is Gilenya. If I don't do well with that, my neuro said Tysabri will be our next step.
Again, thank you for sharing. I feel for you and what you went through...

Take care!
LA
__________________
sx since 2001
Definitive Dx May 2009 RRMS
Copaxone
 

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -6. The time now is 03:17 PM.